Alert archive / Texas / High Wind Warnings in 2024
High Wind Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 17, 2024, 1:53 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Jan 18, 2024, 2:36 AM CST. It was in force for 15 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2024, 1:53 PM CST (19:53 UTC)
- In effect from
- Jan 18, 2024, 2:36 AM CST
- Expired
- Jan 18, 2024, 6:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 2:38 AM CST | NON-TSTM WND GST 75 | 3 Nnw Pine Springs, TX | RAWS station at The Bowl. |
| Jan 18, 3:52 AM CST | NON-TSTM WND GST 72 | 1 Ene Pine Springs, TX | RAWS station at Pinery. |
| Jan 18, 4:56 AM CST | NON-TSTM WND GST 75 | Pine Springs, TX | Mesonet station at Pine Springs GMNP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922 WWUS74 KMAF 171953 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 153 PM CST Wed Jan 17 2024 NMZ027-TXZ270-271-190000- /O.UPG.KMAF.HW.A.0004.240118T1800Z-240119T1200Z/ /O.NEW.KMAF.HW.W.0004.240118T1800Z-240119T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 153 PM CST Wed Jan 17 2024 /1253 PM MST Wed Jan 17 2024/ ...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ THURSDAY... * WHAT...West winds 35 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
2 follow-up statements
476 WWUS74 KMAF 180836 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 236 AM CST Thu Jan 18 2024 TXZ271-182045- /O.NEW.KMAF.HW.W.0005.240119T0900Z-240119T1800Z/ /O.EXT.KMAF.HW.W.0004.240118T0836Z-240119T0000Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 236 AM CST Thu Jan 18 2024 /136 AM MST Thu Jan 18 2024/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 3 AM CST /2 AM MST/ TO NOON CST /11 AM MST/ FRIDAY... * WHAT...For the first High Wind Warning, west winds 35 to 45 mph with gusts up to 70 mph. For the second High Wind Warning, northeast winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...For the first High Wind Warning, until 6 PM CST /5 PM MST/ this evening. For the second High Wind Warning, from 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive through Guadalupe Pass. && $$ NMZ027-TXZ270-182045- /O.EXT.KMAF.HW.W.0004.240118T0836Z-240119T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains National Park 136 AM MST Thu Jan 18 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 35 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
639 WWUS74 KMAF 181958 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 PM CST Thu Jan 18 2024 TXZ271-191800- /O.CON.KMAF.HW.W.0004.000000T0000Z-240119T0000Z/ /O.CON.KMAF.HW.W.0005.240119T0900Z-240119T1800Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 158 PM CST Thu Jan 18 2024 /1258 PM MST Thu Jan 18 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM CST /2 AM MST/ TO NOON CST /11 AM MST/ FRIDAY FOR GUADALUPE PASS... * WHAT...For the first High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph. For the second High Wind Warning, northeast winds 35 to 45 mph expected through Guadalupe Pass. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...For the first High Wind Warning, until 6 PM CST /5 PM MST/ this evening. For the second High Wind Warning, from 3 AM CST /2 AM MST/ to noon CST /11 AM MST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-TXZ270-190000- /O.CON.KMAF.HW.W.0004.000000T0000Z-240119T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains National Park 1258 PM MST Thu Jan 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 17, 11:53 AM CST, 2 hours earlier.
Area forecast discussion, Jan 17, 11:53 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
Issued by National Weather Service San Angelo TX
1153 AM CST Wed Jan 17 2024
...New AVIATION...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 200 AM CST Wed Jan 17 2024
After one last cold morning to cap off the cold snap we’ve had
earlier this week, many locations finally warm up this afternoon,
topping out in the 50s and 60s. Despite mostly clear skies
tonight, south-southwest winds help keep temperatures noticeably
warmer than previous nights, especially west of the Pecos. A
shortwave gliding through the central Rockies into the central
Plains brings an associated 500mb jet of 50-60 kts through the
region. With a mountain wave signature developing across the
Guadalupes, strong wind gusts from this jet will likely mix down
to the surface Thursday, and could last through early Friday
morning. A High Wind Watch remains in effect for the Guadalupes.
Breezy westerly winds extend into the adjacent plains and
advisories may be needed in the foothills. These downsloping winds
and more sunshine will help temperatures warm well into the upper
60s and low 70s. Soak in the warmer weather while you can as our
next front brings us right back to Winter on Thursday night.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 200 AM CST Wed Jan 17 2024
The warm-up experienced on Thursday will be short-lived, as the
trough responsible for the breezy to windy conditions over the
mountains and adjacent plains translates eastward, and its
accompanying cold front moves into the region Thursday night. The
front will be accompanied by a sharp northeasterly wind shift and
much colder temperatures, which will see temperatures in the 20s
once again across the Permian Basin and portions of Southeast New
Mexico, with 30s along the Pecos Valley, and 40s to the southwest.
Fortunately, this cold front and accompanying air mass isn’t as
cold as the one we just experienced, and the front is expected to
make it all the way to the Rio Grande and into Mexico by Friday
afternoon. Thus, highs Friday return to below normal, topping out
in the 30s and 40s for most, with 50s confined along the Rio
Grande and Presidio Valleys. Of additional concern Thursday night
and Friday are the winds, particularly in the Guadalupe Mountains.
While the westerlies are expected to diminish overnight as the
trough’s attendant jet translates eastward, the shift to
northeasterly winds post-FROPA may result in a fairly substantial
gap wind event through Guadalupe Pass. Thus, the High Wind Watch
has been extended through Friday morning, with the main concern
shifting from the higher terrain of the Guadalupe and Delaware
Mountains to Guadalupe Pass and Highway 62/180 Thursday night
through daybreak Friday.
Winds will diminish Friday afternoon into Friday evening, slowly
veering to the east and southeast through Saturday afternoon. The
light veering winds will allow for continued cold advection,
yielding a chilly night areawide on Friday night, with lows in the
20s for most, and 30s along portions of the Rio Grande. Despite
mid-level ridging overhead, highs Saturday will struggle to
rebound too much given the aforementioned easterly to
southeasterly surface flow, managing to reach the 30s and 40s for
most of the area. Flow aloft will transition to southwesterly on
Sunday as a southern stream trough takes shape over the Great
Basin and Desert Southwest, and concurrently, southerly return
flow will resume at the surface. Thus, the warming trend will
carry Sunday into early next week, with temperatures returning
close to normal in the middle 50s to middle 60s Monday and
Tuesday. As the aforementioned trough translates eastward,
increasing ascent will bring the next chance for precipitation to
the region, particularly Monday into Tuesday. Currently, the best
chance for rain looks to be across eastern portions of the area
where low-level moisture will be better, with temperatures
remaining too warm for any wintry precipitation. Stay tuned.
&&
.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Wed Jan 17 2024
Gusty south to southwest winds of 10 to 15 knots will continue at
all sites through this evening. West to southwest winds at KFST
and KCNM will increase to 15 to 20 knots, with higher gusts, late
this evening and into the early morning hours Thursday. VFR
conditions will prevail at all sites through the next 24 hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 34 69 23 / 0 0 0 0
Carlsbad 64 41 72 30 / 0 0 0 0
Dryden 48 31 79 35 / 0 0 0 0
Fort Stockton 68 45 76 29 / 0 0 0 0
Guadalupe Pass 58 43 64 30 / 0 0 0 0
Hobbs 58 35 68 22 / 0 0 0 0
Marfa 65 34 69 28 / 0 0 0 0
Midland Intl Airport 54 36 69 23 / 0 0 0 0
Odessa 54 37 69 24 / 0 0 0 0
Wink 60 36 74 28 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Thursday afternoon through late Thursday
night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...High Wind Watch from Thursday morning through late Thursday
night for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...DanielsHazardous weather outlook, Jan 17, 1:49 PM CST, 4 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 149 PM CST Wed Jan 17 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 149 PM CST Wed Jan 17 2024 /1249 PM MST Wed Jan 17 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A High Wind Warning is in effect Thursday afternoon for the Guadalupe and Delaware Mountains. High winds are possible Friday through Guadalupe Pass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Nearby
High Wind Warnings in Texas, 2024High Wind Warnings in New Mexico, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.